Tennessee, 2011Damaging Winds in Tennessee, June 18, 2011
June 18, 2011 · NWS HUN · 16 events in 2 counties and zones
A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $146,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe mesoscale convective system (MCS) that originated in central Kansas on the 17th progressed east and southeast into the Tennessee Valley during the afternoon of the 18th. Several small scale bow echoes produced the strongest wind damage, while a larger scale gust front produced widespread sub-severe winds of 30 to 50 mph. These winds still knocked large tree limbs and small trees down. A swath of wind damage was reported across much of Lincoln County. Another gust front produced numerous reports of damage in Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 18, 11:32 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 18, 11:32 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SAT JUN 18 2011
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD. A FEW SHOWERS
OR THUNDERSTORMS COULD OCCUR THIS AFTERNOON. HOWEVER...SINCE CONFIDENCE
IS LOW...WILL ONLY PUT IN VCTS BETWEEN 18Z AND 23Z. MAY NEED TO
UPDATE LATER TO PUT IN A TEMPO OR PREDOMINANT GROUP FOR TSRA FOR A
FEW HOURS IF THIS DEVELOPS. IF THIS HAPPENS...MVFR TO IFR CIGS OR
VSBYS COULD MATERIALIZE.
&&
.PREV DISCUSSION... /ISSUED 1032 AM CDT SAT JUN 18 2011/
UPDATE...INCREASES POPS AND ADDED THUNDERSTORM WATCH ACROSS THE CWA.
DISCUSSION...TWO LARGE MCS NOW ALONG THE KY/TN BORDER WILL CONTINUE
TO MOVE SOUTH THIS AFTN. THE MOST ERN MCS WILL LIKELY MISS OUR CWA
BUT THE WRN MCS SHOULD BEGIN TO AFFECT OUR NWRN/TN ZONES ARND NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT HOWEVER CANT RULE OUT SOME
HAIL UP TO THE SIZE OF QUARTERS...ALSO HEAVY RAIN WILL BE POSSIBLE.
THE SVR THREAT SHOULD BEGIN TO DIMINISH ARND 7 PM.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...20
PREV DISCUSSION...07
Hazardous weather outlook, Jun 18, 9:16 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT SAT JUN 18 2011
ALZ001>010-016-TNZ076-096-097-190215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1016 AM CDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON. SOME THUNDERSTORMS WILL BECOME STRONG TO SEVERE...CAPABLE
OF PRODUCING DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...
HEAVY RAIN AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL BEGIN TO
DIMINISH AROUND 7 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE THREAT FOR THUNDERSTORMS WILL DIMINISH AS HIGH PRESSURE BUILDS
ACROSS THE REGION. HOWEVER...AFTERNOON HEAT INDEX VALUES WILL RISE
INTO THE 100 TO 105 DEGREE RANGE SUNDAY THROUGH TUESDAY.
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
NIGHT INTO THURSDAY AS A COLD FRONT MOVES INTO THE REGION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHERN MIDDLE TENNESSEE AND
NORTHEAST ALABAMA.
SS
Thunderstorm Wind, Franklin
- When
- June 18, 12:50 PM CST to 12:55 PM CST
- Where
- Franklin County, 1.38 mi S of Capitol Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -86.070
A tree was knocked down on a home in the 4900 block of Aedc road.
Thunderstorm Wind, Franklin
- When
- June 18, 12:50 PM CST to 12:55 PM CST
- Where
- Franklin County, 0.69 mi S of Gum Creek
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.290, -86.000
Trees were knocked down onto a home in the capital Hill community.
Thunderstorm Wind, Lincoln
- When
- June 18, 12:52 PM CST to 12:57 PM CST
- Where
- Lincoln County, 0.89 mi SW of Harms
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 35.140, -86.680
Thunderstorm winds knocked several large trees down and knocked power out for at least one day near this location.
Thunderstorm Wind, Lincoln
- When
- June 18, 12:55 PM CST to 1:00 PM CST
- Where
- Lincoln County, 0.57 mi E of Taft
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -86.720
A roof was blown off of a barn near highway 110 and Ardmore highway.
Thunderstorm Wind, Lincoln
- When
- June 18, 12:58 PM CST to 1:03 PM CST
- Where
- Lincoln County, 0.27 mi NNE of Fayetteville Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 35.074, -86.568
A tree five feet in diameter was blown down on Simmons Road.
Thunderstorm Wind, Lincoln
- When
- June 18, 1:00 PM CST to 1:05 PM CST
- Where
- Lincoln County, 0.98 mi ENE of Belleview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 35.055, -86.584
A tree five to six feet in diameter was blown down on Monks road.
Thunderstorm Wind, Lincoln
- When
- June 18, 1:01 PM CST to 1:06 PM CST
- Where
- Lincoln County, 0.89 mi NE of Fayetteville Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -86.560
Fences and trailers were damaged along Prospect road. An oak tree 3 feet in diameter was also knocked down.
Thunderstorm Wind, Lincoln
- When
- June 18, 1:01 PM CST to 1:06 PM CST
- Where
- Lincoln County, 1.38 mi S of Fayetteville Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 35.050, -86.570
Several trees were knocked down on highway 231.
Thunderstorm Wind, Franklin
- When
- June 18, 1:01 PM CST to 1:06 PM CST
- Where
- Franklin County, 0.74 mi SSE of Decherd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.211, -86.073
A tree was knocked down on a home in the 400 block of Bennett Street.
Thunderstorm Wind, Franklin
- When
- June 18, 1:03 PM CST to 1:08 PM CST
- Where
- Franklin County, 1.13 mi E of Alto
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -85.950
Trees and power lines were blown down in Alto.
Thunderstorm Wind, Lincoln
- When
- June 18, 1:07 PM CST to 1:12 PM CST
- Where
- Lincoln County, 0.89 mi SE of Flintville
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -86.420
A tree was knocked down onto a home on Quarters Crossroad.
Thunderstorm Wind, Franklin
- When
- June 18, 1:08 PM CST to 1:13 PM CST
- Where
- Franklin County, 0.56 mi E of Sewanee
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.920
Large trees and tree limbs were knocked down on the campus of the University of the South.
Thunderstorm Wind, Franklin
- When
- June 18, 1:08 PM CST to 1:13 PM CST
- Where
- Franklin County, 0.68 mi NE of Franklin Co Arpt
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.206, -85.891
Large trees were knocked down on Jump Off road in the St. Andrews community.
Thunderstorm Wind, Franklin
- When
- June 18, 1:08 PM CST to 1:13 PM CST
- Where
- Franklin County, 0.69 mi WSW of St Andrews
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.215, -85.890
Large trees were knocked down on Highway 41 in the St. Andrews community.
Thunderstorm Wind, Franklin
- When
- June 18, 1:15 PM CST to 1:20 PM CST
- Where
- Franklin County, 0.69 mi N of Huntland
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -86.270
Trees and power lines were blown down.
Thunderstorm Wind, Lincoln
- When
- June 18, 1:31 PM CST to 1:36 PM CST
- Where
- Lincoln County, 1.13 mi E of Fayetteville
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -86.560
A tree was blown down onto a house. Winds also badly damaged a tin structure near the house as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328481, 328487, 328495, 328499, 328504, 328508, 328525, 328527, 328533, 328520, 328549, 328537, 328553, 328557, 328563, 328566.